Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 233, NWS Blacksburg, VA

August 17, 2003Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2003, 6:01 PM EDT for Bedford County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 6:01 PM EDT (22:01 UTC)
Expired
Aug 17, 2003, 6:30 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 172201
SVRRNK
VAC019-515-172230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD CITY IN SOUTH CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 630 PM EDT.

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MONETA...MOVING SOUTH AT
  15 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES 
AN HOUR...AND PRODUCED WIND DAMAGE OVER WESTERN BEDFORD AROUND 530 
PM.


RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3723 7973 3710 7957 3735 7922 3751 7942

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:55 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 17, 3:55 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
355 PM EDT SUN AUG 17 2003

SVR TSTM WATCH 866 REMAINS IN EFFECT UNTIL 8 PM.
WEAK BNDY DROP SOUTH THIS EVENING WITH CREATE SCT CONVECTION AHEAD
OF IT IN THE UNSTABLE AIR. SOME OF THE STORMS MAY BE SEVERE EARLY
WITH DAMAGING WINDS AND HAIL.

SHORT TERM
TONIGHT...WEAK BNDRY TO SLIP SOUTH OF FA OVERNIGHT. THIS WILL ALLOW
SCTD CLDS AND SOME PATCHY FOG TO DEVELOP ARND SUNRISE. SOME EARLY AM
BKN CLDS ALONG/E BLU RDG OVER NRN FA..BUT SHUD QUICKLY BECOME SCTD.

MONDAY...AM FOG BURNS OFF WITH SCTD/BKN PM CU/SC. WITH BNDRY TO THE
SOUTH POPS WERE BUMPED INTO CHC CAT ACRS SRN TIER OF CWA. ALSO
LOWERED MAX TEMPS A TAD OVER EASTERN AND SRN AREAS TO MESH BETTER
MESH WITH SURROUNDING OFFICES.

FOR THE EXTENDED PERIODS GENERALLY FOLLOWED THE 06Z GFS SOLUTION.
RAISED LOW TEMPERATURES IN SOUTHSIDE A FEW DEGREES ON TUESDAY NIGHT.
ADJUSTED MAX TEMPS UP FOR FRIDAY AND SATURDAY PRIMARILY EAST OF THE
MOUNTAINS. TWEAKED TEMPERATURES DOWN FOR SATURDAY NIGHT INTO SUNDAY
MORNING. EXPANDED POPS FURTHER NORTH  ON SATURDAY DURING THE
AFTERNOON. ON SUNDAY...ADDED A SLIGHT CHC OF AFTERNOON AND EVENING
THUNDERSTORM FOR EAST OF THE MOUNTAINS. ZONES WILL BE OUT BY 4 PM.
HAVE A GOOD NIGHT.

FCSTID =    4/7
PRELIM NUMBERS
ROA   65  85  63  85 /  40  20  20  10
LYH   64  84  63  84 /  40  20  20  10
DAN   68  87  66  86 /  40  30  30  20
BLF   61  79  58  80 /  30  10  10  10
LWB   58  78  57  80 /  30  10  10  10
BCB   62  80  59  82 /  40  20  20  20
TNB   62  80  59  80 /  50  20  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 17, 5:00 PM EDT, 1 hour 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS EVENING

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
PORTIONS OF SOUTHWEST VIRGINIA AND NORTHERN NORTH CAROLINA.  SOME
THUNDERSTORMS EARLY TONIGHT MAY CONTAIN DAMAGING WINDS...LARGE HAIL
AND HEAVY RAINFALL.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND  STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE
IN BLACKSBURG CAN BE FOUND ON OUR INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 17, 5:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    STEELES TAVERN            VA   WIND DAMAGE
08/17/03   ROCKBRIDGE                     SEVEN TO EIGHT LARGE
                                          TREES DOWN INCLUDING TWO
                                          TREES ON ROUTE 11.
                                          REPORTED BY SPOTTER.

0530 PM    BEDFORD                   VA   WIND DAMAGE
08/17/03   BEDFORD                        A FEW TREES DOWN ACROSS
                                          DICKERSON AND PATTERSON
                                          MILL ROADS. REPORTED BY
                                          BEDFORD COUNTY 911.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:18 PM EDTSevere Thunderstorm WarningRNKBuckingham42 min
Aug 17, 4:53 PM EDTSevere Thunderstorm WarningRNKAppomattox52 min
Aug 17, 5:09 PM EDTSevere Thunderstorm WarningRNKBedford51 min
Aug 17, 5:36 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.